Friday, February 15, 2013

Prednisone vs. the killer rash Part 2

In the great battle of Prednisone vs. the killer systemic rash, the prednisone has WON! My rash has pretty much disappeared. As has my prednisone. I took the last one yesterday (it was a 6-day pack where you take 6 pills on day 1, then 5 on day 2, then 4 on day 3, etc.).

These last couple days I was getting headaches from prednisone withdrawal. I knew that was what it was because I've been through prednisone withdrawal several times now. Three times I've been on prednisone for 9-12 months to control lupus, which was attacking my kidneys, lungs, heart, you name it. And every time we cut the dose, I'd feel like crap for 3 days. If we cut it a lot, like from 40 to 30 mg in one swoop, I'd feel like I had the flu for a few days- achy, exhausted, sleeping 14 hours a day. So, it's good to just remember "Oh yes, it's just prednisone withdrawal. It's not me getting sick again, or getting something else. This will pass." And yeah I took an Advil yesterday for the headache. I'm not a martyr.

Yesterday I took my last prednisone pill of the 6-day pack and today I did something I *never* do- I took a nap. For an hour. I really didn't want to get up, with my sweet little furry friend curled up by my chest (the dog, not my husband), but we had a valentine's dinner to go to (with the hubby, not the dog), and anyway if you nap too long, you can't sleep at night. Boy those little furry friends can relax you right to sleep.
Here's our dog making sure my hubby gets a nap:


Before the withdrawal, I got to enjoy a couple days of prednisone mania. Some people use the mad amount of energy prednisone can give you to clean the house. I used mine to write 2 ridiculous songs, start 3-4 other songs, and finish and record one other song I've been working on. This is the fun part of prednisone.

The not-fun parts of prednisone, of course, are the withdrawal, and, if you stay on it long-term: hair loss, weight gain, mood swings, osteoporosis, cataracts, diabetes, insomnia (already have that, pass on having even more thanks!), and that lovely moon-shaped face. I can't believe I'm about to do this, but here are before and after pictures of me on and off prednisone.  I actually weigh *less* in the prednisone picture (the middle picture) than in either of the others. I'm about 95 pounds in the prednisone picture, but the drug puffs my face up so much I look like I weigh 500 pounds. I considered putting pictures like this in my book, but my publisher (probably wisely) decided against it.

Carla before prednisone:

during prednisone (obviously, no makeup):


after being off prednisone for a while (also no makeup):


After having my looks altered this drastically once, you can only imagine how desperate I'd have to be to ever go on prednisone again. But I did. Two more times. I resisted every time because of these effects. It always came down to the realization that I would die if I did not take this drug. So, I owe it my life. But I always do everything I can to not be on it long-term, and that's why I'm on a gluten-free dairy-free, no egg, no nutrasweet diet. Those are my food allergies and if I avoid them, my disease stays quiet. And I don't need prednisone. Unless of course something happens like this past week and I have a severe allergic reaction to something else. But that's short-term prednisone, and I can deal with that.

I've said this before, but I feel it bears repeating: if you are on prednisone, do NOT EVER suddenly stop taking it. Prednisone replaces a hormone that controls your vital organs and there is a lag time between when you stop taking it and when your body starts making it again. This is why you MUST taper off the drug slowly, or you will go into crisis and end up very sick or dead. Or worse, on even higher doses of prednisone.

Well wishes to you-
Carla

Carla Ulbrich

The Singing Patient: Author, Survivor, Humorous Songwriter and Entertainer

www.thesingingpatient.com
www.facebook.com/TheSingingPatient
www.twitter.com/singingpatient
www.youtube.com/user/carlaulbrich
www.linkedin.com/in/carlaulbrich

http://tinyurl.com/348hroc - Carla's book "How Can You NOT Laugh at a Time Like This?"

4 comments:

Caroline said...

I've been on prednisone for almost 2 years now, and I hate the moon face! It's so frustrating. I look like I weigh 9 billion more lbs than I really do. I also am currently suffering from a heinous lupus rash. Mine's going on 7 months and is unresponsive to any steroid creams and also high dose prednisone. I'm jealous yours went away, but so glad to hear that it did! Gives me hope that they'll get mine figured out soon!

Rodney Daly said...

Hey Carla,

You are beautiful, prednisone or no prednisone. But I am sure you already know that :0). Keep producing magic for the rest of us!
Love, Chip

Observations of a Crazy World said...

Hello,
Just a suggestion - I have been taking Loratadine for several years to deal with my rash issues. If I stop taking it even for a few days I break out in horrible hives. But the Loratadine has kept my rash controlled and has kept me off the prednisone all together (which I love).

Carla Ulbrich said...

Thanks for the suggestion- if this were a lupus rash, or any kind of rash that was recurring/ ongoing, I would definitely be interested in looking into that.

Thankfully, in my case this was just a one-time allergic reaction. One time because I sure won't ever take that drug again!